Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Bernstein-Szegő measures, Banach algebras, and scattering theory

Authors: Jeffrey S. Geronimo and Plamen Iliev
Journal: Trans. Amer. Math. Soc. 369 (2017), 5581-5600
MSC (2010): Primary 47B36, 42C05
Published electronically: March 6, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a simple and explicit description of the Bernstein-Szegő type measures associated with Jacobi matrices which differ from the Jacobi matrix of the Chebyshev measure in finitely many entries. We also introduce a class of measures $ \mathcal {M}$ which parametrizes the Jacobi matrices with exponential decay and for each element in $ \mathcal {M}$ we define a scattering function. Using Banach algebras associated with increasing Beurling weights, we prove that the exponential decay of the coefficients in a Jacobi matrix is completely determined by the decay of the negative Fourier coefficients of the scattering function. Combining this result with the Bernstein-Szegő type measures we provide different characterizations of the rate of decay of the entries of the Jacobi matrices for measures in $ \mathcal {M}$.

References [Enhancements On Off] (What's this?)

  • [1] N. I. Akhiezer, The classical moment problem and some related questions in analysis, translated by N. Kemmer, Hafner Publishing Co., New York, 1965. MR 0184042
  • [2] Glen Baxter, A convergence equivalence related to polynomials orthogonal on the unit circle, Trans. Amer. Math. Soc. 99 (1961), 471-487. MR 0126126
  • [3] K. M. Case and S. C. Chiu, The discrete version of the Marchenko equations in the inverse scattering problem, J. Mathematical Phys. 14 (1973), 1643-1647. MR 0332067
  • [4] David Damanik and Barry Simon, Jost functions and Jost solutions for Jacobi matrices. II. Decay and analyticity, Int. Math. Res. Not. 2006, Art. ID 19396, 32 pp.. MR 2219207,
  • [5] Percy Deift and Jörgen Östensson, A Riemann-Hilbert approach to some theorems on Toeplitz operators and orthogonal polynomials, J. Approx. Theory 139 (2006), no. 1-2, 144-171. MR 2220037,
  • [6] I. Gelfand, D. Raikov, and G. Shilov, Commutative normed rings, translated from the Russian, with a supplementary chapter, Chelsea Publishing Co., New York, 1964. MR 0205105
  • [7] Jeffrey S. Geronimo, A relation between the coefficients in the recurrence formula and the spectral function for orthogonal polynomials, Trans. Amer. Math. Soc. 260 (1980), no. 1, 65-82. MR 570779,
  • [8] Jeffrey S. Geronimo, Scattering theory, orthogonal polynomials, and $ q$-series, SIAM J. Math. Anal. 25 (1994), no. 2, 392-419. MR 1266566,
  • [9] J. S. Geronimo and K. M. Case, Scattering theory and polynomials orthogonal on the real line, Trans. Amer. Math. Soc. 258 (1980), no. 2, 467-494. MR 558185,
  • [10] J. S. Geronimo and A. Martínez-Finkelshtein, On extensions of a theorem of Baxter, J. Approx. Theory 139 (2006), no. 1-2, 214-222. MR 2220039,
  • [11] Jeffrey S. Geronimo and Paul G. Nevai, Necessary and sufficient conditions relating the coefficients in the recurrence formula to the spectral function for orthogonal polynomials, SIAM J. Math. Anal. 14 (1983), no. 3, 622-637. MR 697531,
  • [12] L. Ya. Geronimus, Orthogonal polynomials: Estimates, asymptotic formulas, and series of polynomials orthogonal on the unit circle and on an interval, authorized translation from the Russian, Consultants Bureau, New York, 1961. MR 0133643
  • [13] L. Ya. Geronimus and G. Szegő, Two papers on special functions, American Mathematical Society Translations. Ser. 2, Vol. 108, American Mathematical Society, Providence, R. I., 1977. MR 0430660
  • [14] G. Š. Guseĭnov, Determination of an infinite Jacobi matrix from scattering data, Dokl. Akad. Nauk SSSR 227 (1976), no. 6, 1289-1292 (Russian). MR 0405160
  • [15] Rowan Killip and Irina Nenciu, Matrix models for circular ensembles, Int. Math. Res. Not. 50 (2004), 2665-2701. MR 2127367,
  • [16] M. G. Kreĭn, Integral equations on the half-line with a kernel depending on the difference of the arguments, Uspehi Mat. Nauk 13 (1958), no. 5 (83), 3-120 (Russian). MR 0102721
  • [17] A. Martínez-Finkelshtein, Szegő polynomials: a view from the Riemann-Hilbert window, Electron. Trans. Numer. Anal. 25 (2006), 369-392. MR 2280382
  • [18] A. Martínez-Finkelshtein, K. T.-R. McLaughlin, and E. B. Saff, Asymptotics of orthogonal polynomials with respect to an analytic weight with algebraic singularities on the circle, Int. Math. Res. Not. 2006, Art. ID 91426, 43 pp.. MR 2250012,
  • [19] Paul G. Nevai, Orthogonal polynomials, Mem. Amer. Math. Soc. 18 (1979), no. 213, v+185. MR 519926,
  • [20] Paul Nevai and Vilmos Totik, Orthogonal polynomials and their zeros, Acta Sci. Math. (Szeged) 53 (1989), no. 1-2, 99-104. MR 1018677
  • [21] Barry Simon, Orthogonal polynomials with exponentially decaying recursion coefficients, Probability and mathematical physics, CRM Proc. Lecture Notes, vol. 42, Amer. Math. Soc., Providence, RI, 2007, pp. 453-463. MR 2352283
  • [22] Barry Simon, Orthogonal polynomials on the unit circle. Part 1, Classical theory, American Mathematical Society Colloquium Publications, vol. 54, American Mathematical Society, Providence, RI, 2005. MR 2105088
  • [23] Gábor Szegő, Orthogonal polynomials, 4th ed., Colloquium Publications, Vol. XXIII, American Mathematical Society, Providence, R.I., 1975. MR 0372517

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 47B36, 42C05

Retrieve articles in all journals with MSC (2010): 47B36, 42C05

Additional Information

Jeffrey S. Geronimo
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332–0160 – and – Tao Aoqing Visiting Professor, Jilin University, Changchun, People’s Republic of China

Plamen Iliev
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332–0160

Keywords: Bernstein-Szeg\H{o} measures, Banach algebras, scattering theory, orthogonal polynomials.
Received by editor(s): September 23, 2014
Received by editor(s) in revised form: September 5, 2015
Published electronically: March 6, 2017
Additional Notes: The first author was partially supported by Simons Foundation Grant #210169.
The second author was partially supported by Simons Foundation Grant #280940.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society